June 15, 2004

Atypical Antipsychotics Affect Blood Glucose Levels

New studies indicate that some atypical anti-psychotic medications may directly affect glucose levels. This research follows a warning issued in September 2003 by the Food and Drug Administration, requesting that drug companies include a warning about possibel effects on blood glucose levels on six atypical anti-psychotic medications. The medications were:
Seroquel (quetiapine), Abilify (aripiprazole), Zyprexa (olanzapine), Risperdal (risperidone), Clorazil (clozapine), Geodon (ziprasidone).

It is already known that some atypical antipsychotics cause weight gain, and that diabetes tends to be more prevalent among schizophrenia patients. This newer research provides evidence that these medications directly influence blood glucose levels.

The FDA warning will state that people with diabetes on an atypical antipsychotic medication should be monitored closely for adverse effects on blood glucose. People who have risk factors or a family history of diabetes should obtain a glucose test before beginning an antipsychotic medication, and then continue to monitor periodically.

If you currently take an atypical antipsychotic, do not stop taking the medication or alter the dosage. Consult your doctor about whether you should be concerned about blood glucose levels or diabetes.

Source: Diabetes Forecast (p. 27), July 1 2004


My daughter is affected by schizophrenia

Posted by: v conway at June 20, 2004 04:33 PM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required